My daughter was diagnosed a little over a month ago with type 1. We used syringes and vials until now. Today we switched to the pen and her sugars have been higher all day. She has been maitained really well in the last month with highs usually in the upper 100s. Today all three after meals were between 200 and 280. Anybody have any ideas?. I have double checked the insulin dose when giving it and for the thirdd meal today I had somebody else even double check it for me to make sure I was giving the right amount? Any thoughts on this would be really appreciated. I wonder if any of the insulin is coming out before I inject it? Or coincidence that this happened at the same time as switching to the pen. I switched to the Lantus pen at night a week ago and had no problems with that. Thanks....
hi, hmm that does sound a little strange...i'm on pens and don't usually have problems....it could just be an off day (how old is your daughter? ) ...If you aren't having any problems with the lantus pen, then you must be using the pens correctly....do you make sure you test that the needle isn't plugged before you inject by squirting out a unit or 2 into the air first? That would test both the pen (to make sure it isn't a defective one ) and the needle... Good luck and I hope it works out, the pens are so much more convenient and hurt less!
Congrats on moving to the pen, its definately more convenient and easier then syringes. Your daughter may be coming out of whats known as the "honeymoon phase" (if she hasn't already?). The honeymoon phase is a time shortly after being diagnosed where the pancreas still produces a little bit of insulin by its self, so numbers are generally more balanced. Once this period is over (and it can be anywhere from a couple weeks to a couple years) the pancreas can't cover what your insulin doses don't, so numbers will tend to be higher.
If the higher numbers continue, I'd suspect thats whats going on. I'd go see the endo so he/she can adjust the insulin doses for her.
Good luck with everything!
Hi, Did your daughter ever work out the problem? Hopefully it was just an off day. Those will happen, and usually the next day is better! The other thing I wanted to add is that with the pens, I continue pressing down on the button for a few seconds after I inject (before taking it out) to make sure the last of the insulin has dripped out. Esp. w/ the Lantus pens, but I do it w/ all pens just in case.
How big are her dosages? I wanted to switch my son to the pen but he is on such a small dosage usually 1 unit of navalog that they said the pen is not accurate at that small a dosage.
I have also read that you have to keep the pen in longer than a syringe. I think I read 10 seconds, but I could be wrong on that.
Hope you figure it out.
The pens are the same as the vials. Ive never had any problems. Its so much easier cause you dont have to refridgerate the pens and you can just bring them wherever you go.
Im gonna guess it isnt the pen making your daughter higher.
My daughter was diagnosed about three weeks ago and we have been using the pen since she got home from the hospital. When the nurse educator was showing us how to use it in the hospital she first indicated that if you saw a drop of insulin on the needle you did not have to prime the pen. Then she showed us how to prime the pen and was suprised that very little insulin came out even though there had been a drop on the needle and she dialed it to two. She did it again and it was better. She told us then and confirmed with us later that it would be best to prime the pen before each use. I have been doing this and have noticed that sometimes only a drop or two comes out so I do it again until I get a decent amount - then dial in the correct dose.
It seems like a waste of insulin, but I am willing to do it to make sure the dosing is right. Maybe try that for a day or two and see if it gets better?
Oh and I forgot to add that we use Lantus at night and have not been priming that pen - we were told for some reason we did not have to do that one.
Thanks everybody! Appreciate all the comments. She has run high for two days (with one low after exercising). I will be contacting the endo tomorrow to see if we need to change either the Lantus (as she is higher in the morning too although not as much) or the Novolog dosage or both. We'll see what happens! Thanks again!
Is it possible the insulin in that pen is ineffective? I know that over time or with extreme temperature exposures insulin can lose its efficacy. Perhaps you have a defective pen.
Hi when Madison was diagnosed in nov we started with syringes then when we switched to pens and we had the same problem My parent mentor through jdrf told me she shot 2 units from a syringe and then 2 units from a pen into two different containers and the 2 units from the syringe amounted to more. So I increased her insulin by .5 to compensate for the difference and it all worked out fine. How old is your daughter?
My son was diagnosed about a month ago too. He is 3. I have stopped using the Novolog Jr. pen because his sugars were always high afterward. I don't know if I loaded the pen wrong or what but it seemed like there was always insulin on his skin and seemed to be leaking out of the pen around the needle during the injection. So I really do not like it! I
I talked with our CDE and she said that we shouldn't use the pen unless we were giving more than 2 units, that it is not as accurate below that (for some reason). Since my son is less than 40 pounds, he rarely has gotten more than 2 units at a does and most are 0.5 to 1. (Though she did say we could use if we were out and about and it was easier, but I am OK with doing the syringes quickly even when we're not at home).
I don't know if that will help. I like the idea of the pen. It would make me more comfortable with other people taking care of him because it so easy to see the right dose, but like I said, we have not had luck so far and I'd rather he got the right amount. When his doses start to get bigger, I plan to try it again.
Just an update. She ran high for two days. Just as I was getting ready to contact her endo, her sugars were normal again and have been since. In fact she has had a couple of lows. Weird. Maybe the extreme heat could have affected her? Not sure but it seems to be better now. Thanks everybody.